Iowa, 2011

Hail and Damaging Wind in Iowa, June 9, 2011

June 9, 2011 · NWS DMX · 23 events in 3 counties and zones

A strong push of moist and unstable air rode over the top of the cool dome of air at the surface. The cold front that moved through the state the day before extended from central Illinois, through northern Missouri, into central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$148,000
Crop damage
$30,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of moist and unstable air rode over the top of the cool dome of air at the surface. The cold front that moved through the state the day before extended from central Illinois, through northern Missouri, into central Kansas. The front had become stationary. A south-southwest flow in the mid levels continued to feed over the top of the cool air that was in place over Iowa. CAPE values just south of the front were around 2000 J/kg, with lifted indices around -8. Though the freezing level remained quite high, in the 13,000 to 14,000 foot level, CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range. Shear was strong with 40 to 50 kts available. Vigorous thunderstorm development took place across the south half of Iowa. Severe storms developed in central and parts of south central Iowa. Numerous reports of hail were received across the Des Moines metro area, with hail as large as golf ball size. Large amounts of hail were reported with some of the storms completely covering the ground in spots up to an inch deep. One storm produced high winds as it moved across the Des Moines Airport. A 60 MPH wind gust was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 2:25 AM CST, 3 hours earlier.

Area forecast discussion, Jun 9, 2:25 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT THU JUN 09 2011

.SHORT TERM /TONIGHT/...
INCREASING WARM AIR/THETA-E ADVECTION CONTINUES TO LIFT
NORTHWARD INTO IA EARLY THIS MORNING.  EFFECTIVE SHEAR AND SRH
CONTINUES TO ORGANIZE CONVECTION SUFFICIENTLY TO REALIZE 200-500
J/KG HAIL CAPES AND MULTIPLE SUB SEVERE HAIL REPORTS.  MOISTURE
TRANSPORT/CONVERGENCE ALONG 305K ISENT SFC JUST ABOVE INVERSION IS
ALSO FEEDING MCS BUT FLOW IS RELATIVELY WEAK AT THIS LEVEL...ONLY
10-15KTS INTO IA...LIKELY KEEPING MCS FROM BEING TOO SIGNIFICANT SVR
WISE OR WITH HEAVY RAINS.  PWS ABOVE 1.5 AND WARM CLOUD DEPTHS
12-13K FT ARE IN SOURCE REGION HOWEVER SO PATCHY HEAVY RAINS WILL
CONTINUE TO BE A THREAT INTO THE EARLY MORNING.  RECENT DRY
CONDITIONS WILL LIKELY LIMIT FLASH FLOOD POTENTIAL FOR THIS ROUND
TODAY...BUT POTENTIAL WILL HAVE TO BE WATCHED LATER.

EXPECT THIS MCS TO FADE LATER THIS MORNING AS WAA WANES...TYPICAL
DIURNAL TREND...SO HAVE LOWERED POPS INTO CHANCES THIS AFTERNOON.
VARIOUS HIGH RES WRF RUNS SUGGEST BETTER POTENTIAL EARLY THIS
MORNING...AND THEN AGAIN BEYOND THIS VALID PERIOD INTO THIS EVENING.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
FOR TONIGHT...A SHORTWAVE PUSHES ACROSS THE NORTHERN/CENTRAL PLAINS
WHILE A WARM FRONT LIFTS NORTH/NORTHEAST ACROSS THE CWA.  STRONG
OVER RUNNING WILL SET UP AND WE WILL BE SETTING THE STAGE FOR HEAVY
RAIN AGAIN TONIGHT...THIS TIME OVER THE NORTH/NORTHEAST.  IN
ADDITION TO THIS...THE NAM IS SUGGESTING A SPEED MAX LIFTING ACROSS
THE SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING.  THIS FEATURE
WILL INCREASE THE SHEAR ACROSS THAT AREA AND WITH STEEP LAPSE RATES
AND AND SURFACE BASED CAPES OF 3500+ J/KG ALL MODES OF SEVERE
WEATHER POSSIBLE AT LEAST INITIALLY.  HAIL AND WIND THE MOST LIKELY
WITH ISOLATED TORNADOES ALSO POSSIBLE.  FRIDAY ANOTHER SHORT WAVE
FINALLY SHOVES THE COLD FRONT SOUTH AND EAST TAKING THE PRECIP
THREAT WITH IT.  HOWEVER...PRETTY COLD AIR ALOFT SO I AM NOT
CONVINCED THAT WE WONT SEE ONE MORE ROUND OF STRONG STORMS IN THE
AFTERNOON BEFORE EXITING.  ZONAL FLOW THEN FOR SATURDAY INTO SUNDAY
AND NO SHORTWAVES PROGGED TO PUSH ACROSS THE FLOW SHOULD DRY THINGS
OUT A BIT BEFORE WARM ADVECTION RETURNS FOR LATE SUNDAY/ SUNDAY
NIGHT AND MORE STORMS.  WARM FRONT HANGS ONCE AGAIN ACROSS THE
SOUTHWEST/SOUTHERN PORTIONS OF THE CWA FOR PERIODS OF STORMS
CONTINUING THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...09/06Z
COLD FRONT HAS MOVED THROUGH THE SITES WITH NORTH TO NORTHEAST
WINDS PREVAILING THROUGH THURSDAY MORNING. THIS WINDS WILL BECOME
EASTERLY DURING THE DAY. A FEW CUMULUS POSSIBLE NEAR KOTM THROUGH
08Z. ANOTHER ROUND OF THUNDERSTORMS EXPECTED TO DEVELOP LATE TONIGHT
INTO THURSDAY. CHANCES WILL SPREAD FROM SOUTH TO NORTH THURSDAY AND
THURSDAY NIGHT WITH THUNDERSTORMS POTENTIALLY AFFECTING SITES FOR
PROLONGED PERIODS OF TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BSS
LONG TERM...FAB
AVIATION...DONAVON
Hazardous weather outlook, Jun 9, 3:53 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT THU JUN 9 2011

IAZ004>007-015>017-023>028-033>039-049-050-101200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
453 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING BETWEEN THE
HIGHWAY 20 AND HIGHWAY 30 CORRIDOR. LARGE HAIL...DAMMING WIND AND
HEAVY RAINFALL ARE POSSIBLE WITH THE STORMS. LATER THIS AFTERNOON
ADDITIONAL THUNDERSTORMS WILL DEVELOP MAINLY SOUTH OF THE HIGHWAY
20 CORRIDOR THEN LIFT ACROSS THE AREA TONIGHT. LARGE HAIL...DAMAGING
WIND AND HEAVY RAINFALL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST
OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL
CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY
WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING MAINLY
SOUTH OF HIGHWAY 20.

IAZ044>048-057>062-070>075-081>086-092>097-101200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
453 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY MORNING THEN
REDEVELOP LATER THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL...LARGE
HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE THIS AFTERNOON AND EVENING MAINLY SOUTH OF
INTERSTATE 80 AND WEST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH FRIDAY NIGHT. THE
RISK OF SEVERE STORMS IS GENERALLY LOW. HOWEVER...THERE IS A
SLIGHT RISK OF SEVERE STORMS MAINLY SOUTH OF INTERSTATE 80 AND
EAST OF INTERSTATE 35 FRIDAY. HEAVY RAINFALL...LARGE HAIL AND
DAMAGING WIND ARE THE MAIN THREATS. ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

FAB

In the hours before

Local storm report, Jun 9, 1:02 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             3 S POLK CITY           41.74N 93.72W
06/09/2011  M0.88 INCH       POLK               IA   NWS EMPLOYEE

            MODERATE SHOWER OF PEA TO NICKEL HAIL AT THE NWS OFFICE
            IN JOHNSTON. LASTING SEVERAL MINUTES.

&&

SMALL
Special weather statement, Jun 9, 1:07 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
207 AM CDT THU JUN 9 2011

IAZ045>050-057>062-070>075-090900-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA
207 AM CDT THU JUN 9 2011

...HEAVY RAIN AND UP TO NICKEL SIZED HAIL POSSIBLE EARLY THIS MORNING...

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL IOWA
EARLY THIS MORNING...MAINLY ALONG THE HIGHWAY 92...INTERSTATE
80...AND HIGHWAY 30 CORRIDORS. THE STRONGER STORMS WILL PRODUCE UP
TO NICKEL SIZED HAIL AND VERY HEAVY RAIN WITH RAINFALL RATES WELL
IN EXCESS OF AN INCH PER HOUR. THIS MAY PRODUCE LOW VISIBILITIES
AND PONDING WATER ON ROADS.

SMALL
Special weather statement, Jun 9, 2:53 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT THU JUN 9 2011

IAZ081-090930-
ADAMS-
353 AM CDT THU JUN 9 2011

...STRONG THUNDERSTORMS OVER SOUTHWEST IOWA...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MONTGOMERY COUNTY...MOVING
NORTHEAST AT 45 MPH.

UP TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CARBON...             CORNING...            PRESCOTT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL
Special weather statement, Jun 9, 3:00 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT THU JUN 9 2011

IAZ072>075-083>086-094>097-091100-
MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
400 AM CDT THU JUN 9 2011

...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN IOWA EARLY THIS MORNING...

A COMPLEX OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST IOWA EARLY THURSDAY MORNING. A FEW
OF THE STRONGER STORMS MAY PRODUCE UP TO PENNY SIZED HAIL AND VERY
HEAVY RAINS. RAINFALL RATES MAY EXCEED AN INCH PER HOUR PRODUCING
LOW VISIBILITIES AND PONDING WATER ON ROADS. SOME STORMS MAY ALSO
INCLUDE FREQUENT LIGHTNING.

SMALL
Special weather statement, Jun 9, 3:23 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
423 AM CDT THU JUN 9 2011

IAZ072>075-083>086-094>097-091100-
MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
423 AM CDT THU JUN 9 2011

...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN IOWA EARLY THIS
MORNING...

A COMPLEX OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST IOWA EARLY THURSDAY MORNING. A FEW OF
THE STRONGER STORMS MAY PRODUCE UP TO PENNY SIZED HAIL...WIND GUSTS
TO 50 MPH...AND VERY HEAVY RAINS. RAINFALL RATES MAY EXCEED AN INCH
PER HOUR PRODUCING LOW VISIBILITIES AND PONDING WATER ON ROADS. SOME
STORMS MAY ALSO INCLUDE FREQUENT LIGHTNING.

SMALL
Special weather statement, Jun 9, 4:48 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT THU JUN 9 2011

IAZ072>075-083>086-094>097-091300-
MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
548 AM CDT THU JUN 9 2011

...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN IOWA EARLY THIS
MORNING...

A COMPLEX OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST IOWA EARLY THURSDAY MORNING. A FEW OF
THE STRONGER STORMS MAY PRODUCE UP TO PENNY SIZED HAIL...WIND GUSTS
TO 50 MPH...AND VERY HEAVY RAINS. RAINFALL RATES MAY EXCEED AN INCH
PER HOUR PRODUCING LOW VISIBILITIES AND PONDING WATER ON ROADS. SOME
STORMS MAY ALSO INCLUDE FREQUENT LIGHTNING.

SMALL

The radar

The Des Moines radar (KDMX), 82 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clarke

When
June 9, 5:25 AM CST
Where
Clarke County, 1.38 mi S of Woodburn
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.000, -93.600

Thunderstorm Wind, Polk

When
June 9, 5:29 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.580, -93.620

Hail, Polk

When
June 9, 6:23 AM CST
Where
Polk County, 0.69 mi S of Ashawa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.570, -93.770

Hail, Polk

When
June 9, 6:24 AM CST
Where
Polk County, 1.24 mi SE of Ashawa
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.570, -93.750

Hail, Polk

When
June 9, 6:25 AM CST
Where
Polk County, 0.69 mi N of Clover Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.610, -93.750

Hail, Polk

When
June 9, 6:29 AM CST to 6:49 AM CST
Where
Polk County, 0.3 mi NNE of Windsor Hgts
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.604, -93.718

Mostly 1/4 to 1/2 inch diameter hail with a few penny size. Hail accumulated to a depth of 3/4 inch on the ground.

Hail, Polk

When
June 9, 6:30 AM CST
Where
Polk County, 0.52 mi W of Clover Hills
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.600, -93.760

Observed at the WOI TV Studios in West Des Moines.

Hail, Polk

When
June 9, 6:32 AM CST
Where
Polk County, 2.63 mi ENE of Windsor Hgts
Measured
1.25 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.615, -93.673

At the intersection of Hickman road and Beaver Ave in Beaverdale.

Hail, Polk

When
June 9, 6:35 AM CST
Where
Polk County, 2.18 mi ESE of Lovington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -93.660

Hail, Polk

When
June 9, 6:37 AM CST
Where
Polk County, 0.97 mi SSE of Des Moines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.586, -93.615

Downtown Des Moines at east 1st and Court Ave.

Hail, Dallas

When
June 9, 6:42 AM CST
Where
Dallas County, 2.44 mi SE of Hadden Hill
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.600, -93.791

Hail, Polk

When
June 9, 6:44 AM CST
Where
Polk County, 2.55 mi ESE of Lovington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.630, -93.659

At 30th and Douglas in Des Moines.

Hail, Dallas

When
June 9, 7:57 AM CST
Where
Dallas County, 1.73 mi SE of De Soto
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.510, -94.000

Hail, Dallas

When
June 9, 8:16 AM CST
Where
Dallas County, 1.74 mi SE of Hadden Hill
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
41.600, -93.809

Corner of Jordan Creek Parkway and University Ave.

Hail, Polk

When
June 9, 8:19 AM CST
Where
Polk County, 1.38 mi S of Clive
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
41.610, -93.780

From Clive Public Works.

Hail, Polk

When
June 9, 8:20 AM CST
Where
Polk County, 0.69 mi N of Clover Hills
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.610, -93.750

Hail, Polk

When
June 9, 8:23 AM CST
Where
Polk County, 0.52 mi W of Clover Hills
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.600, -93.760

At the WOI television studio.

Hail, Polk

When
June 9, 8:24 AM CST to 8:26 AM CST
Where
Polk County, 0.86 mi SW of Lovington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -93.710

Nickel hail ongoing at 0826 CDT.

Hail, Polk

When
June 9, 8:30 AM CST
Where
Polk County, 2.32 mi ESE of Lovington
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.636, -93.659

At 30th and Aurora in Des Moines.

Hail, Polk

When
June 9, 8:32 AM CST
Where
Polk County, 1.19 mi WNW of Urbandale
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.635, -93.742

Mainly nickel and quarter hail with a few the size of golf balls at the Urbandale Golf and Country Club.

Hail, Polk

When
June 9, 8:32 AM CST
Where
Polk County, 2.07 mi S of Saydell
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.640, -93.620

Hail, Polk

When
June 9, 8:35 AM CST
Where
Polk County, 2.53 mi NNW of Des Moines
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.635, -93.635

At the intersection of 12th Street and Shawnee in the Highland Park area.

Hail, Polk

When
June 9, 8:36 AM CST
Where
Polk County, 1.43 mi S of Saydell
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.649, -93.620

At the intersection of 2nd Street and Interstate 80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297681, 297697, 297685, 297682, 297684, 297703, 297683, 297686, 297687, 297688, 297690, 297689, 297691, 297692, 297693, 297694, 297696, 297695, 297698, 297699, 297700, 297702, 297701.